MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR BLOOD PUMP PU VALVES,60 ML IN/OUT Ø12 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR BLOOD PUMP PU VALVES,60 ML IN/OUT Ø12 MM; VENTRICULAR ASSIST DEVICE
Model Number P60P-001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: (b)(4)) is submitting the report on behalf of berlin heart gmbh(manufacturer).The excor blood pump, s/n (b)(4), was in use by the patient from 2017-08-07 until 2018-10-24(443 days).We have reviewed the production records of the excor blood pump, s/n (b)(4).This pump was produced according to our specification.A detailed investigation of the returned pump is currently ongoing and a report will be provided as soon as available.
 
Event or Problem Description
We were contacted by the clinic who reported that the left excor blood pump of a patient supported in the bvad configuration appeared to have a leak at the junction between the blood pump and the driving tube, at the connector region.The affected blood pump was exchanged by trained professionals at the clinic in the early morning hours of (b)(6) 2018.The exchange was performed without complications and the patient is doing well.
 
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: 3008454189) is submitting the report on behalf of berlin heart gmbh(manufacturer).During initial visual examination of the returned blood pump, a breakage of the pump housing at the region of the connector stub, which connects the pump to the driving tube was confirmed.This led to a minimal leakage of air.The blood pump could not be tested for functional performance due to the air leak.The appearance of the breakage in the pump housing is indicative of a fatigue failure, the exact cause for which is unknown.The affected blood pump was used on the patient for 443 days in spite of reminding the user to change the pump after 365 days.The duration of use was, therefore, well above the maximum prescribed duration of 365 days as per the instructions for use.If a blood pump has been in use for 330 days, users of the blood pumps are sent a reminder by the manufacturer that the maximum operating time of the excor blood pump prescribed by the ifu is 365 days.Additionally, during the course of the detailed investigation of the returned blood pump, the middle layer of the triple layer membrane was found to be defective.The integrity of the air and blood chambers continued to be maintained.The cause of the defects in the middle layer was most likely due to the graphite particles that formed due to the abrasion between the membrane layers.This most likely caused increased friction at certain points, leading to the middle layer defect.

Brand Name
EXCOR BLOOD PUMP PU VALVES,60 ML IN/OUT Ø12 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key8073976
Report Number3004582654-2018-00058
Device Sequence Number244527
Product Code DSQ
UDI-Device Identifier04260090040027
UDI-Public04260090040027
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Biomedical Engineer
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 11/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2017
Device Model NumberP60P-001
Device Catalogue NumberP60P-001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2018
Initial Date Received by Manufacturer 10/23/2018
Supplement Date Received by Manufacturer10/23/2018
Initial Report FDA Received Date11/15/2018
Supplement Report FDA Received Date12/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age13 YR